Alert archive / North Carolina / Tornado Warnings in 2006
Tornado Warning 12, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Aug 31, 2006, 11:58 AM EDT for Brunswick County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2006, 11:58 AM EDT (15:58 UTC)
- Expired
- Aug 31, 2006, 12:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KILM 311558 TORILM NCC019-311630- /O.NEW.KILM.TO.W.0012.060831T1558Z-060831T1630Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1158 AM EDT THU AUG 31 2006 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... CENTRAL BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1230 PM EDT * AT 1157 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES SOUTHEAST OF MAKATOKA...OR ABOUT 10 MILES NORTH OF LONG BEACH... MOVING NORTHWEST AT 20 MPH. * THE TORNADO IS WILL BE NEAR... MAKATOKA BY 1225 PM... GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3398 7820 3402 7813 3422 7825 3413 7845 $$ JAQ
1 follow-up statement
000 WWUS52 KILM 311627 SVSILM SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1224 PM EDT THU AUG 31 2006 NCC019-311634- /O.EXP.KILM.TO.W.0012.000000T0000Z-060831T1630Z/ BRUNSWICK NC- 1224 PM EDT THU AUG 31 2006 ...THE TORNADO WARNING FOR CENTRAL BRUNSWICK COUNTY EXPIRES AT 1230 PM EDT... AT 1218 PM EDT...THE STORM WHICH PROMPTED THE TORNADO WARNING HAS WEAKENED...THUS THE TORNADO WARNING WAS ALLOWED TO EXPIRE. ALTHOUGH THE WARNING IS NO LONGER IN EFFECT...RAIN BANDS FROM TROPICAL STORM ERNESTO WILL CONTINUE TO MOVE ONSHORE THROUGH TONIGHT AND CAN PRODUCE TORNADOES WITH LITTLE ADVANCE WARNING. BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO ALL HAZARDS IN CASE ADDITIONAL WARNINGS ARE ISSUED. IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3398 7820 3402 7813 3422 7825 3413 7845 $$ JAQ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 31, 11:05 AM EDT, 53 minutes earlier.
Area forecast discussion, Aug 31, 11:05 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION...CHANGED ISSUANCE TIME TO 450 AM
NATIONAL WEATHER SERVICE WILMINGTON NC
1105 AM EDT THU AUG 31 2006
.SHORT TERM /TODAY THROUGH FRIDAY/...
ERNESTO REMAINS ORGANIZED OFF THE GEORGIA COAST THIS MORNING WITH
POTENTIAL FOR SOME INTENSIFICATION BEFORE LANDFALL NEAR MYRTLE BEACH
THIS EVENING. ON THAT NOTE TPC HAS RAISED A HURRICANE WATCH TO
RECOGNIZE THE POTENTIAL FOR INTENSIFICATION TO A MINIMAL HURRICANE
BEFORE LANDFALL. ALTHOUGH POSSIBLE...THAT DEGREE OF INTENSIFICATION
IS NOT FORECAST TO OCCUR. WITH A VERY SLIGHT EASTWARD ADJUSTMENT TO THE
FORECAST TRACK...HAVE TO REEVALUATE THE WIND ADVISORY. MAY BE ABLE
TO TRIM BACK TO ONLY INCLUDE COLUMBUS AND BLADEN.
THE POTENTIAL FOR FLOODING WILL BE HIGH...ALTHOUGH THE HEAVY RAIN
FROM WEDNESDAY OCCURRED MAINLY NORTH AND WEST OF OUR CWA. THEREFORE
WE SHOULD BE ABLE TO HANDLE THIS MORNINGS RAIN WITH FEW PROBLEMS.
BUT THIS WILL SERVE TO FILL UP THE DITCHES AND SET THE STAGE FOR
PROBLEMS THIS AFTERNOON. AM STILL COMFORTABLE WITH THE NOON TO
MIDNIGHT TIMING OF THE CURRENT FFA.
HAVE MADE SOME MODIFICATION TO THE GRIDS...MAINLY LOWERING
TEMPS/DEWPOINTS A FEW DEGREES TO BRING THEM IN LINE WITH OBS. THIS
WONT MATERIALLY AFFECT THE FORECAST.
THE SYSTEM IS PROGGED TO BE NORTH OF THE ILM CWA BY 12Z FRI...WITH
POPS LOWERED TO CHANCE ON FRIDAY MAINLY DUE TO LEFTOVER PCPN
ROTATING AROUND ERNESTOS SOUTHEAST AND SOUTHERN FLANKS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/
HAVE TWEAKED NUMBERS PER LATEST HPC GUIDANCE. UPPER LOW TO CONTINUE
RESIDING ACROSS THE SOUTHERN GREAT LAKES...WITH THE TROF AXIS
EXTENDING TO LOUISIANA. THE LOW IS FCST TO OPEN UP WITH FLOW ALOFT
BECOMING MORE WESTERLY BY WED AND THU. IMPULSES ROTATING AROUND THE
UPPER LOW TO SPORADICALLY AFFECT THE AREA DURING THE 1ST PART OF THE
LONG TERM. IN ADDITION...A STALLED SFC FRONTAL ZONE WILL RESIDE
NE-SW ACROSS THE WESTERN CAROLINAS AT THE BEGINNING OF THE WORK
WEEK...THEN SLOWLY MOVE TO THE EAST AND OFF THE COAST BY THU/FRI.
THE HIER POPS WILL BE IN THE BEGINNING OF THE WORK WEEK...THEN TAIL
OFF TO ISOLATED 20 POPS BY THE END OF THE WEEK. AM NOT TOO KEEN ON
MODELS HANDLING THE OVERALL MOVEMENT OF THE SFC FRONTAL ZONE AND
MORE SO WITH THE UPPER GREAT LAKES LOW. OVERALL MAX TEMPS WILL BE
NEAR THE NORMAL...BUT OVERNITE MINS WILL LIKELY BE A CAT ABOVE THE
CLIMO NORMS.
&&
.MARINE...
.MARINE...WINDS HAVE PICKED UP OUT AT 41013...NOW ABOUT 4.5 FT WITH
21 KTS OF WIND FROM THE SOUTH. THINK THAT THIS MAY HAVE MORE TO DO
WITH THE COLD FRONT NOW DRAPED JUST NORTH OF THE WATERS THAN WITH
ERNESTO. BASED ON THE LATEST FROM TPC ANTICIPATE A HURRICANE WATCH
IN ADDITION TO A TROPICAL STORM WARNING FOR ALL OUR WATERS. ERNESTO
IS LOOKING A LITTLE BETTER ORGANIZED AND CONTINUES TO SHOW MODEST
PRESSURE FALLS...ENOUGH SO THAT IT CANNOT BE RULED OUT THAT ERNESTO
COULD REACH MINIMAL HURRICANE STRENGTH JUST BEFORE LANDFALL. HAVE
MODIFIED FORECAST BASED ON THE LATEST FROM TPC. OVERALL LITTLE
CHANGE OTHER THAN TO UP WINDS A BIT. TRACK VERY SIMILAR TO PREVIOUS.
&&
.AVIATION...
PRECIPITATION HAS SPREAD ACROSS THE ENTIRE CWA. AT 15Z VSBYS RANGE
FROM VFR TO LIFR. HEAVIEST RAINFALL HAS BEGUN...AND WILL LIKELY
REMAIN INTERMITTENTLY HEAVY THROUGH 00Z. WINDS WILL BE MAINLY
EASTERLY THIS MORNING...INCREASING THIS AFTERNOON WITH PEAK WIND
SPEEDS AFTER 22Z. WINDS SPEEDS WILL BE TRICKY...HOWEVER SAFE TO SAY
STRONGEST WINDS WILL BE OVER THE COASTAL TERMINALS. CEILINGS AND
VISIBILITIES WILL LIKELY BE IFR A FEW HOURS EITHER SIDE OF ERNESTO.
CONDITIONS WILL BEGIN TO IMPROVE AT THE END OF THE FORECAST PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TROPICAL STORM WARNING FOR BRUNSWICK-NEW HANOVER-PENDER
COUNTIES.
...HURRICANE WATCH FOR BRUNSWICK-NEW HANOVER-PENDER COUNTIES.
...FLOOD WATCH FOR BRUNSWICK-NEW HANOVER-PENDER-BLADEN-
COLUMBUS-ROBESON COUNTIES FROM NOON THURSDAY TO MIDNIGHT
FRIDAY.
...WIND ADVISORY FOR BLADEN AND COLUMBUS COUNTIES FROM 5
PM THURSDAY THROUGH MIDNIGHT FRIDAY.
SC...TROPICAL STORM WARNING FOR HORRY AND GEORGETOWN COUNTIES.
HURRICANE WATCH FOR HORRY AND GEORGETOWN COUNTIES.
...FLOOD WATCH FOR HORRY-GEORGETOWN-DILLON-MARION-WILLIAMSBURG-
MARLBORO-DARLINGTON-FLORENCE COUNTIES FROM NOON THURSDAY
TO MIDNIGHT FRIDAY.
MARINE...TROPICAL STORM WARNING FROM SURF CITY TO S SANTEE RIVER.
&&
SHORT TERM...CRM
LONG TERM...HOEHLER
MARINE...REK
AVIATION...JANHazardous weather outlook, Aug 31, 6:43 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 643 AM EDT THU AUG 31 2006 NCZ097-100-101-011045- PENDER-BRUNSWICK-NEW HANOVER- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL LIKELY MAKE LAND-FALL LATE THURSDAY EVENING ACROSS BRUNSWICK COUNTY. PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ034-046-011045- HORRY-GEORGETOWN- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING...AND A FLOOD WATCH ARE IN EFFECT FOR THROUGH TONIGHT. TROPICAL STORM ERNESTO WILL MAKE LAND FALL LATE THURSDAY EVENING...EITHER ACROSS NORTHERN HORRY COUNTY SOUTH CAROLINA OR ACROSS BRUNSWICK COUNTY OF NORTH CAROLINA. PLEASE REFERENCE HURRICANE LOCAL STATEMENTS...FLOOD WATCH/WARNING STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. NCZ096-099-011045- BLADEN-COLUMBUS- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO MOVE ACROSS THE AREA LATE TODAY AND TONIGHT. THE TRACK OF ERNESTO...COULD BRING THE CENTER ACROSS EASTERN COLUMBUS AND BLADEN COUNTIES LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. NCZ087-011045- ROBESON- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER JUST EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ024-032-033-039-011045- DILLON-FLORENCE-MARION-WILLIAMSBURG- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH AND WIND ADVISORY ARE IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. SCZ017-023-011045- MARLBORO-DARLINGTON- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. TROPICAL STORM ERNESTO IS EXPECTED TO AFFECT THE AREA THROUGH TONIGHT. THE TRACK OF ERNESTO...WILL KEEP THE CENTER WELL EAST OF THE AREA LATE THIS EVENING AND OVERNIGHT. PLEASE REFERENCE FLOOD WATCH/WARNING AND WIND ADVISORY STATEMENTS...AND THE LATEST FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RESIDUAL FLOODING FROM ERNESTO COULD EXTEND INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED AND RAINFALL AMOUNTS DURING AND AFTER THE STORM. AMZ250-252-254-256-011045- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 643 AM EDT THU AUG 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING IS IN EFFECT THROUGH TONIGHT. PLEASE REFERENCE THE LATEST HURRICANE LOCAL STATEMENTS...AND COASTAL MARINE FORECASTS FROM THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...AFTER THE TROPICAL STORM WARNINGS ARE LOWERED...A SMALL CRAFT ADVISORY WILL LIKELY BE ISSUED. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO SEND IN REPORTS OF WIND SPEED. HOEHLER
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 11:24 PM EDT | Wind Advisory | ILM | Bladen, Columbus, Robeson | 30 hr |
| Aug 31, 12:50 PM EDT | Tornado Warning | ILM | New Hanover | 25 min |
| Aug 31, 6:04 PM EDT | Tornado Warning | ILM | Brunswick | 26 min |
Nearby
Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.